Skip to main content

Generalized sub-Gaussian fractional Brownian motion queueing model


It is well known that often the one-dimensional distribution of a queue content is not Gaussian but its tails behave like a Gaussian. We propose to consider a general class of processes, namely the class of \(\varphi \)-sub-Gaussian random processes, which is more general than the Gaussian one and includes non-Gaussian processes. The class of sub-Gaussian random processes contains Gaussian processes also and therefore is of special interest. In this paper we provide an estimate for the queue content distribution of a fluid queue fed by \(N\) independent strictly \(\varphi \)-sub-Gaussian generalized fractional Brownian motion input processes. We obtain an upper estimate of buffer overflow probability in a finite buffer system defined on any finite time interval \([a,b]\) or infinite interval \([0,\infty )\). The derived estimate captures more accurately the performance of the queueing system for a wider-range of input processes.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5


  1. Addie, R., Mannersalo, P., Norros, I.: Most probable paths and performance formulae for buffers with Gaussian input traffic. Eur. Trans. Telecommun. 13(3), 183–196 (2002)

    Article  Google Scholar 

  2. Beran, J., Sherman, R., Taqqu, M.S., Willinger, W.: Long-range dependence in variable-bit-rate video traffic. IEEE Trans. Commun. 43(2/3/4), 1566–1579 (1995)

    Article  Google Scholar 

  3. Boulongne, P., Pierre-Loti-Viaud, D., Piterbarg, V.: On average losses in the ruin problem with fractional Brownian motion as input. Extremes 12, 77–91 (2009)

    Article  Google Scholar 

  4. Buldygin, V.V., Kozachenko, Yu.V.: Metric Characterization of Random Variables and Random Processes. American Mathematical Society, Providence (2000)

  5. Choe, J., Shroff, N.B.: Use of supremum distribution of Gaussian processes in queueing analysis with long-range dependence and self-similarity. Commun. Stat. Stoch. Models 16(2), 209–231 (2000)

    Article  Google Scholar 

  6. Duffield, N.G., O’Connell, N.: Large deviations and overflow probabilities for the general single-server queue, with Applications. Math. Proc. Camb. Philos. Soc. 118, 363–374 (1995)

    Article  Google Scholar 

  7. Feder, J.: Fractals. Plenum Press, New York (1988)

    Book  Google Scholar 

  8. Fitzek, F., Reisslein, M.: MPEG-4 and H.263 video traces for network performance evaluation. IEEE Netw. 15(6), 40–54 (2001). Research is available at Accessed 22 Sept 2013

    Google Scholar 

  9. Giuliano-Antonini, R., Kozachenko, Yu., Nikitina, T.: Spaces of \(\phi \)-sub-Gaussian random variables, Rendiconti, Academia Nazionale delle Scienze detta dei XL. Memorie di Matematica e Applicazioni, no 121. XXVII (fasc.1), 95–124 (2003)

  10. Hernández-Campos, F., Marron, J.S., Samorodnitsky, G., Smith, F.D.: Variable heavy tails in internet traffic. Perform. Eval. 58(2+3), 261–261 (2004)

    Article  Google Scholar 

  11. Krasnoselskii, M.A., Rutitskii, Ya.B.: Convex Functions in the Orlicz spaces. Fizmatgiz, Moskow, 1958(Russian); Noordhoff, Gröningen (1961) (English)

  12. Kozachenko, Yu.V., Kovalchuk, Yu.A.: Boundary value problems with random initial conditions, and functional series from \(Sub_\varphi (\Omega )\). I. Ukrainian Math. J. 50(4), 504–515 (1998)

  13. Kozachenko, Yu., Sottinen, T., Vasilik, O.: Weakly self-similar stationary increment processes from the space \(SSub_\varphi (\Omega )\). Theory Probab. Math. Stat. 65, 77–88 (2002)

    Google Scholar 

  14. Kozachenko, Yu.V., Vasilik, O.I.: On the distribution of suprema of \(Sub_\varphi (\Omega )\) random processes. Theory Stoch. Process. 4(20), no. 1–2, 147–160 (1998)

  15. Kozachenko, Yu., Vasylyk, O., Yamnenko, R.: Upper estimate of overrunning by \(\mathit{Sub}_\varphi (\Omega )\) random process the level specified by continuous function. Random Oper. Stoch. Equ. 13(2), 101–118 (2005)

    Google Scholar 

  16. Leland, W.E., Taqqu, M.S., Willinger, W., Wilson, D.V.: On the self-similar nature of Ethernet traffic (extended version). IEEE ACM Trans. Netw. 2(1), 1–15 (1994)

    Article  Google Scholar 

  17. Massoulie, L., Simonian, A.: Large buffer asymptotics for the queue with fractional Brownian input. J. Appl. Probab. 36, 894–906 (1999)

    Article  Google Scholar 

  18. Narayan, O.: Exact asymptotic queue length distribution for fractional Brownian traffic. Adv. Perform. Anal. 1(1), 39–63 (1998)

    Google Scholar 

  19. Norros, I.: A storage model with self-similar input. Queueing Syst. 16, 387–396 (1994)

    Article  Google Scholar 

  20. Norros, I.: On the use of Fractional Brownian motions in the theory of connectionless networks. IEEE J. Sel. Areas Commun. 13(6), 953–962 (1995)

    Article  Google Scholar 

  21. Vasylyk, O.I., Kozachenko, Yu.V., Yamnenko, R.E.: \(\varphi \)-Subgaussovi Vypadkovi Protsesy: Monographia. VPC Kyiv University, Kyiv (Ukrainian) (2008)

  22. Yamnenko, R.: Ruin probability for generalized \(\varphi \)-sub-Gaussian fractional Brownian motion. Theory Stoch. Process. 12(28), no. 3–4, 261–275 (2006)

  23. Yamnenko, R., Vasylyk, O.: Random process from the class \(V(\varphi ,\psi )\): exceeding a curve. Theory of Stoch. Process. 13(29), no. 4, 219–232 (2007)

  24. Yang, Z., Walden, A.T., McCoy, E.J.: Correntropy: implications of nonGaussianity for the moment expansion and deconvolution. Signal Process. 91(4), 864–876 (2011)

    Article  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to R. Yamnenko.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Yamnenko, R., Kozachenko, Y. & Bushmitch, D. Generalized sub-Gaussian fractional Brownian motion queueing model. Queueing Syst 77, 75–96 (2014).

Download citation

  • Received:

  • Revised:

  • Published:

  • Issue Date:

  • DOI:


Mathematics Subject Classification